Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 118, NWS Charleston, SC

July 22, 2003Chatham County, Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 22, 2003, 4:01 PM EDT for Chatham County, Effingham County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 4:01 PM EDT (20:01 UTC)
Expired
Jul 22, 2003, 4:30 PM EDT
In force
29 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Chatham County, GA, Effingham County, GA

The radar

The Charleston,SC radar (KCLX), 58 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2030 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WUUS52 KCHS 222001
SVRCHS
GAC051-103-222030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
359 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTHEAST GEORGIA...
  CHATHAM COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 430 PM EDT

* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 5 MILES SOUTHWEST OF BLOOMINGDALE...OR ABOUT 9 MILES NORTH OF
  RICHMOND HILL...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  BURROUGHS...
  BLOOMINGDALE...
  POOLER...
  MARLOW...
  PORT WENTWORTH AND GARDEN CITY...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3225 8143 3194 8126 3207 8111 3236 8120

$$

PY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 22, 3:00 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT TUE JUL 22 2003

CONVECTION PUSHING OUT AHEAD OF SFC FRONT WHICH IS STILL LOCATED
BACK IN THE MISS VALLEY AREA. BNDRY WILL TRY TO JUMP INTO THE
UPSTATE AND MOVE INTO THE CENTRAL PORTIONS OF SC AND GA TONIGHT INTO
WED AS STRONG TROF CARVES OUT IN THE EASTERN PORTION OF THE COUNTRY.
CWA IS IN THE AREA BETWEEN THIS SHORTWAVE ENERGY AND WEAKER ENERGY
MAKING ITS WAY OUT OF THE FL PANHANDLE INTO SE GA. AS A RESULT...TWO
MAIN AREAS OF PRECIP ARE MOVING TOWARDS THE CWA. ACTIVITY SHOULD
CONTINUE TO FILL IN THIS AFTN AND TONIGHT. VERY UNSTABLE AIRMASS IN
PLACE SO POTENTIAL EXISTS FOR AN ISOLATED SEVERE THUNDERSTORM WITH
THE MAIN THREAT BEING DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.
TROF SHOULD CONTINUE TO BE AMPLIFIED ALONG THE EAST COAST THROUGH
MAINLY THU AS THE COLD FRONT APPROACHES. WILL CONTINUE LIKELY POPS
AS IN PREV FCST THROUGH THU...WHICH IS A BIT HIGHER THAN MODELS BUT
APPEARS WARRANTED. MODELS DIFFER ON MOVEMENT OF SHORTWAVE ENERGY
THROUGH THE AREA BUT DYNAMICS LOOK IMPRESSIVE ENOUGH TO GIVE US
DECENT COVERAGE. SEVERE THREAT POSSIBLE ON WED AND THU WITH PROBABLY
THE BEST CHANCE ON WED WHEN STRONGER WIND PROFILES ARE EXPECTED.
ALSO BEST SHORTWAVE ENERGY AND SFC BNDRY WILL BE CLOSER TO THE AREA
ON WED. DECENT JET DYNAMICS ALSO EXPECTED THROUGH THE PERIOD BUT
DIFFICULT TO PINPOINT BEST TIME DUE TO MODEL DIFFERENCES. BY THU
NIGHT...SFC BNDRY SHOULD BE ON THE DECLINE AS UPPER SUPPORT MOVES
OFF TO THE NE.

BY FRI...TROF FLATTENS TO THE N OF THE AREA AND BERMUDA HIGH BUILDS
BACK TO THE W. SFC BNDRY WILL BE DISSIPATING. MID LVL DRYING
EXPECTED AND ONLY MINOR DYNAMICS WILL LINGER. WILL TAPER OFF POPS
SIGNIFICANTLY FROM FRI ON.

SLIGHT CHANCE POPS FOR THE WEEKEND INTO EARLY NEXT WEEK THEN CHANCE
ON TUE WHEN A BIT MORE MOISTURE WILL HAVE RETURNED AND ANOTHER BNDRY
MAY POTENTIALLY APPROACH.

TEMPS SLIGHTLY LOWER THAN CLIMO ON MAXES FOR WED AND THU DUE TO
HIGHER PRECIP CHANCES AND MORE CLOUDS...THEN RETURN TO CLIMO
REMAINDER OF THE WEEK.

MARINE...WINDS/SEAS RUNNING JUST BELOW SCA CRITERIA THIS PM IN THE
COASTAL WATERS.  XPCT BOTH TO INCREASE THIS EVENING AND OVERNIGHT AS
THE SFC GRADIENT TIGHTENS. ALSO TSRA WL HELP MIX DOWN STRONGER WINDS
FOR SHORT PERIODS OF TIME. SIMILAR CONDITIONS WL CONTINUE THROUGH
THU AS THE SFC COLD FRONT APPROACHES FROM THE W. WITH THE FRONT
STALLING TO THE NW...WINDS WL STAY S/SW THROUGH THE EXTENDED PERIOD
BUT SPEEDS AND SEAS WL DIMINISH AS A BERMUDA HIGH BUILDS W INTO THE
SOUTHEASTERN STATES.

WL CONTINUE SCA FOR CHARLESTON HARBOR. WINDS WL LIKELY DROP OFF
OVERNIGHT AND INCREASE AGAIN ON WED.

.CHS...
GA...SMALL CRAFT ADVISORY AMZ374.
SC...SMALL CRAFT ADVISORY AMZ330-350-352.
Hazardous weather outlook, Jul 22, 11:46 AM EDT, 4 hours 15 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-221745-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1146 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
ACROSS THE REGION. AN ISOLATED SEVERE STORM IS POSSIBLE WITH
DAMAGING WINDS BEING THE MAIN HAZARD.

.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE SANTEE
RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND BURTONS
FERRY...THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT
SCARBORO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE
SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.SEVERE THUNDERSTORMS...ALL AREAS OF SOUTHEASTERN SOUTH CAROLINA AND
SOUTHEASTERN GEORGIA ARE UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON WEDNESDAY AND THURSDAY. DAMAGING WINDS ARE THE
PRIMARY HAZARD. LATER HAZARDOUS WEATHER OUTLOOKS AND SEVERE WEATHER
OUTLOOKS WILL PROVIDE ADDITIONAL INFORMATION IF NECESSARY.

.RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND BURTONS
FERRY...THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT
SCARBORO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND THE
LATEST RIVER FORECAST FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND
TONIGHT.

SCW

In the hours before

Special weather statement, Jul 22, 1:38 PM EDT, 2 hours 23 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-222330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
138 PM EDT TUE JUL 22 2003

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON ACROSS SOUTHERN
SOUTH CAROLINA AND SOUTHEAST GEORGIA...

SCATTERED THUNDERSTORMS WILL AFFECT SOUTHERN SOUTH CAROLINA AND
SOUTHEAST GEORGIA DURING THE EARLY TO MID AFTERNOON HOURS. AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH THIS ACTIVITY. A MORE
ORGANIZED LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THE REGION
DURING THE LATE AFTERNOON AND EVENING HOURS. THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND DAMAGE.

LOCATIONS MOST LIKELY TO BE AFFECTED BY THESE SEVERE STORMS INCLUDE
ALLENDALE...SYLVANIA...STATESBORO AND WALTERBORO. HOWEVER...
LOCATIONS ALONG THE IMMEDIATE COAST SHOULD MONITOR THE SITUATION AS
WELL.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.

SCW
Special weather statement, Jul 22, 3:01 PM EDT, 1 hour before
SCZ045-222100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
301 PM EDT TUE JUL 22 2003

...THUNDERSTORMS WITH EXCESSIVE CLOUD TO GROUND LIGHTNING AND GUSTY
WINDS HEADING TOWARDS LAKE MOULTRIE AND EXTREME SOUTHERN LAKE
MARION...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS DEVELOPING FROM EADYTOWN SOUTHWEST TO SAINT
GEORGE AND HAMPTON. THESE STORMS WERE MOVING NORTHEAST AT 20 MPH AND
WILL IMPACT MUCH OF LAKE MOULTRIE AND EXTREME SOUTHERN PORTIONS OF
LAKE MARION THROUGH 5 PM.

MARINERS ON BOTH LAKES SHOULD CONSIDER SEEKING SAFE HARBOR NOW AS
THESE THUNDERSTORMS WILL CONTAIN WIND GUSTS IN EXCESS OF 30 KNOTS AS
WELL AS FREQUENT CLOUD TO GROUND AND CLOUD TO WATER LIGHTNING.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATER SAFETY. YOUR BEST
COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR...BUT
IF YOU ARE CAUGHT ON OPEN LAKE WATERS...STAY BELOW DECK...AND IF
POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. BE ALERT FOR RAPIDLY
CHANGING CONDITIONS AS STORMS APPROACH.
Local storm report, Jul 22, 3:39 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0339 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    2 NW SEABROOK             GA   WIND DAMAGE
07/22/03   LIBERTY                        TREE DOWN ALONG THE
                                          INTERSECTION OF INTERSTATE
                                          95 AND HIGHWAY 84. REPORTED
                                          BY LIBERTY COUNTY WARNING
                                          POINT.
Special weather statement, Jul 22, 3:56 PM EDT, 5 minutes before
SCZ044-045-222100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
356 PM EDT TUE JUL 22 2003

...STRONG THUNDERSTORMS WITH EXCESSIVE LIGHTNING AND GUSTY WINDS
WILL IMPACT BERKELEY COUNTY AND DORCHESTER COUNTY THROUGH 500 PM
EDT...

AT 356 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM PINEVILLE SOUTHWEST
TO DORCHESTER AND RIDGEVILLE...MOVING NORTHEAST AT 20 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
PINEVILLE...CROSS...PRINGLETOWN...SUMMERVILLE...MONCKS CORNER...
RUSSELLVILLE...RIDGEVILLE...CHICORA AND JEDBURG THROUGH 500 PM EDT.
THIS INCLUDES LAKES MOULTRIE AND MARION AS WELL AS INTERSTATE 26
BETWEEN SUMMERVILLE AND HARLEYVILLE.

EXCESSIVE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS BETWEEN 35 AND
45 MPH CAN BE EXPECTED. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:05 PM EDTSevere Thunderstorm WarningCHSLiberty, McIntosh25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.